Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 176, NWS State College, PA

August 3, 20124 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2012, 3:04 PM EDT for 4 counties in Pennsylvania. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 3:04 PM EDT (19:04 UTC)
Expired
Aug 3, 2012, 4:00 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 129 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:05 PM EDTTSTM WND DMG1 W York Haven, PAMULTIPLE TREES DOWN.
Aug 3, 3:20 PM EDTTSTM WND DMGGoldsboro, PANUMEROUS LARGE TREES AND POWER LINES DOWN
Aug 3, 3:20 PM EDTTSTM WND GST 82Goldsboro, PAMEASURED WIND GUST IN GOLDSBORO
Aug 3, 3:20 PM EDTHAIL 0.88Valley Green, PA
Aug 3, 3:25 PM EDTHAIL 12 E Valley Green, PAQUARTER SIZE HAIL IN ETTERS... PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS51 KCTP 031904
SVRCTP
PAC043-071-075-133-032000-
/O.NEW.KCTP.SV.W.0176.120803T1904Z-120803T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  WEST CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  WESTERN LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTH CENTRAL YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR YORK HAVEN...MOVING NORTH
  AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  ELIZABETHTOWN AND VALLEY GREEN...
  MIDDLETOWN...
  HIGHSPIRE AND STEELTON...
  CLIFTON...
  HUMMELSTOWN AND RUTHERFORD HEIGHTS...
  HERSHEY AND CAMPBELLTOWN...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 243 AND 261...I-78 BETWEEN
MILE MARKERS 0 AND 2...I-81 BETWEEN MILE MARKERS 66 AND 89...I-83
BETWEEN MILE MARKERS 25 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 22...ROUTE 30...ROUTE
322...ROUTE 322/22...ROUTE 422.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4022 7687 4023 7686 4024 7688 4043 7693
      4044 7649 4003 7655 4003 7681
TIME...MOT...LOC 1903Z 181DEG 15KT 4012 7670

$$

FORECASTER: CR
1 follow-up statement
786 
WWUS51 KCTP 031939
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 PM EDT FRI AUG 3 2012

PAC043-071-075-133-032000-
/O.CON.KCTP.SV.W.0176.000000T0000Z-120803T2000Z/
DAUPHIN PA-LANCASTER PA-LEBANON PA-YORK PA-
339 PM EDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL YORK...WESTERN LEBANON...WEST CENTRAL LANCASTER AND
SOUTHERN DAUPHIN COUNTIES...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 
NEAR STEELTON...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  COLONIAL PARK AND PROGRESS...
  PALMYRA AND ROCKVILLE...
  SKYLINE VIEW AND LINGLESTOWN...
  PENN NATIONAL RACEWAY...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 243 AND 262...I-78 BETWEEN
MILE MARKERS 0 AND 2...I-81 BETWEEN MILE MARKERS 66 AND 89...I-83
BETWEEN MILE MARKERS 29 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 22...ROUTE 322...ROUTE
322/22...ROUTE 422.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4010 7683 4022 7687 4023 7686 4025 7688
      4043 7693 4044 7649 4004 7655
TIME...MOT...LOC 1938Z 181DEG 15KT 4027 7670

$$

FORECASTER: CR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:34 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 1:34 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT FRI AUG 3 2012

.SYNOPSIS...

WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER TODAY. A SOUTHWEST
FLOW OF MORE HUMID AIR WILL DEVELOP FOR THE UPCOMING WEEKEND. A
COLD FRONT WILL MOVE IN LATE SUNDAY OR EARLY MONDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS...ESPECIALLY LATER SUNDAY INTO EARLY
MONDAY. DRIER AIR IS EXPECTED TUESDAY THROUGH MIDWEEK AS HIGH
PRESSURE RETURNS.

&&

.NEAR TERM /THROUGH TONIGHT/...

TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS
RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE
A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO
PREVIOUS DAYS.

CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST
WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT
IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND
SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE
BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE
TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT
RAINS.

ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY
DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND
70S.

&&

.SHORT TERM /SATURDAY/...

COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION
AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS
SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS
RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE
SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE
SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A
BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON.

IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING
IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE
LOWER TO MID-TROPOSPHERE. THE PW VALUES COMING UP WILL RESULT IN
HIGHER HUMIDITY AND SLOWLY INCREASING CHANCE OF ISOLATED
THUNDERSTORMS.

SUNDAY HAS THE BEST POTENTIAL FOR SOME RAINFALL AND STRONG
THUNDERSTORMS AS A RIBBON OF HIGH PW WITH VALUES 48 TO 52MM
MOVE IN FROM THE SOUTHWEST. PW ANOMALIES NEAR 3 SIGMA SUNDAY
ASSOCIATED WITH RELATIVELY STRONG LOW LEVEL WINDS AND SHEAR. SREF
AND GEFS CAPE VALUES ARE IN THE 1200-1800JKG-1. THIS IMPLIES A
GOOD CHANCE OF THUNDERSTORMS WITH STRONG CORES. THE 850 HPA
WINDS...FROM THE SOUTH...ARE 2-4 SIGMA ABOVE NORMAL. THUS THERE IS
GOOD LOW LEVEL BULK SHEAR WITH RESPECTABLE CAPE. ISOLATED SEVERE
THUNDERSTORMS A GOOD BET. PUT GUSTY WINDS AND SMALL HAIL IN GRIDS
FOR NOW.

BASED ON 850 HPA TEMPERATURES AND PW IN THE SREF/GEFS/GFS DRIER
AIR WORKS IN SUNDAY NIGHT INTO MONDAY. AS IS TYPICAL PROBABLY WILL
HAVE SOME HUMIDITY STUCK IN BOUNDARY LAYER MONDAY AM SO MOST AIR
CONDITIONERS WILL BE WORKING INTO MONDAY. BUT OVERALL LOWER PW AND
COOLER AIR. PW ANOMALIES DROP BELOW NORMAL MONDAY DURING THE DAY
WITH 850 HPA TEMPS IN THE 14C RANGE.

THE 06Z GEFS SHOWS PW VALUES AFTER THE FRONTAL PASSAGE INTO NEXT
SATURDAY! THE 850 HPA TEMPS STAY NEAR NORMAL IN THE MAINLY IN THE
MID-TEENS. THERE ARE SOME HINTS OF ABOVE NORMAL 850 HPA TEMPS
PERHAPS ABOUT 1 SIGMA WED-THU. SHOULD BE MOSTLY DRY SEASONAL WEEK.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...

PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN
THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL
BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ
ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE
REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR
STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL
BE SMALL.

OUTLOOK...

.FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING
LOCALIZED REDUCED CONDITIONS.

.SAT-SUN...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GRUMM/DEVOIR/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 6:16 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT FRI AUG 3 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
616 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES
NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND
EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF
WESTERN PENNSYLVANIA.

ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL
FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 2:25 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     7 WSW SHIPPENSBURG      40.01N  77.64W
08/03/2012                   FRANKLIN           PA   911 CALL CENTER

            LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.

&&

EVENT NUMBER CTP1200352

COLBERT
Local storm report, Aug 3, 2:36 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 SE HAMPTON            39.91N  77.04W
08/03/2012                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES ACROSS ROAD.

&&

EVENT NUMBER CTP1200353

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:54 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry36 min
Aug 3, 1:56 PM EDTSevere Thunderstorm WarningCTPAdams, York34 min
Aug 3, 2:30 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry36 min
Aug 3, 3:38 PM EDTSpecial Weather StatementCTPLancaster52 min
Aug 3, 3:45 PM EDTSpecial Weather StatementCTPDauphin60 min
Aug 3, 4:12 PM EDTSpecial Weather StatementCTPFranklin48 min
Aug 3, 4:37 PM EDTSpecial Weather StatementCTPYork53 min
Aug 3, 4:41 PM EDTSpecial Weather StatementCTPCambria49 min
Aug 3, 5:16 PM EDTSpecial Weather StatementCTPAdams59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.